Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 53, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2005, 6:26 PM MDT for Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2005, 6:26 PM MDT (00:26 UTC)
- Expired
- May 10, 2005, 7:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 6:00 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2362 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 110027 SVRBOU COC123-110115- /O.NEW.KBOU.SV.W.0053.050511T0026Z-050511T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 626 PM MDT TUE MAY 10 2005 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF GREELEY * UNTIL 715 PM MDT * AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF JOHNSTOWN...OR ABOUT 13 MILES SOUTHWEST OF GREELEY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILLIKEN... MEAD...LUCERNE...LA SALLE...JOHNSTOWN...GILCREST...EVANS...EATON AND GREELEY. HAIL UP TO TWO INCHES IN DIAMETER HAS BEEN REPORTED OVER NORTHEAST BOULDER COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. THE THUNDERSTORM WILL CONTINUE PRODUCING LARGE AND DAMAGING HAIL AS IT MOVES OVER SOUTHWEST WELD COUNTY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4021 10504 4028 10457 4055 10468 4033 10506 $$ DANKERS
1 follow-up statement
000 WWUS55 KBOU 110052 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 648 PM MDT TUE MAY 10 2005 COC123-110115- /O.CON.KBOU.SV.W.0053.000000T0000Z-050511T0115Z/ WELD CO- 648 PM MDT TUE MAY 10 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM MDT FOR WEST CENTRAL WELD COUNTY... AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES NORTHEAST OF JOHNSTOWN...OR ABOUT 6 MILES SOUTHWEST OF GREELEY...MOVING NORTHEAST AT 20 MPH. BETWEEN 630 PM AND 640 PM...TRAINED WEATHER SPOTTERS IN JOHNSTOWN REPORTED HAIL BETWEEN AN INCH IN DIAMETER AND ONE AND A QUARTER INCHES. THIS STORM WILL CONTINUE PRODUCING LARGE HAIL AS IT MOVES TOWARDS GREELEY. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS STORM. A TORNADO MAY DEVELOP WITH LITTLE OR NO WARNING. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILLIKEN...MEAD...LUCERNE...LA SALLE...JOHNSTOWN...GILCREST... EVANS...EATON AND GREELEY. LAT...LON 4021 10504 4028 10457 4055 10468 4033 10506 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:04 PM MDT, 5 hours 22 minutes earlier.
Area forecast discussion, May 10, 1:04 PM MDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO 104 PM MDT TUE MAY 10 2005 .SHORT TERM... TONIGHT AND TOMORROW... CURRENTLY ACROSS NE AND NC CO...BOUNDARY IS LYING FROM DENVER EAST TO JUST N OF LIC AND INTO KS/NE. DWPTS AHVE RECOVERED AND ARE WELL INTO THE 40S OVER FAR NE CO AND 30S ALONG THE I-25 CORRIDOR. SOUTH OF THIS FRONT...SW WINDS OF 10 TO 20 MPH WITH TEMPS APPROACHING 80. ALONG THE CYS RIDGE...LOW CLOUDS REMAIN...AND HAVE NOT MOVED SOUTH MUCH. LATEST SPC CAPE INDICATES 1000+ OVER FAR NE CO. MAIN CONCERN FOR NE CO IS SVR POTENTIAL...I DO NOT BELIEVE FRONT IS GOING TO MIX OUT GIVEN GUSTY NE WINDS OVER THE REGION. ONCE WINDS SHIFT TO E...THEN AN IMPRESSIVE SHEAR PROFILE WILL EXIST OVER THE REGION. MAIN CONCERN IS THE DEPTH OF THE MOISTURE....BUT BELIEVE IF WILL BE DEEP ENOUGH TO SUPPORT SUSTANED CONVECTION...ESPECIALLY N OF A LIC FROM LONGMONT TO WRAY. WITH BOUNDARY IN PLACE AND FORCING COMING OUT OF MTNS...I WOULD NOT BE TOO SURPRISED TO SEE A RED BOX ISSUED THIS AFTERNOON FOR LATER TONIGHT INTO TOMORROW...EXTREMELY DIFFICULT FCST. MODELS WANT TO BE OPTIMISTIC IN KEEPING IT WARM (I.E., FRONT N OF CYS RIDGE...BUT BELIEVE THIS WILL NOT BE THE CASE. THIS IS ESPECIALLY TRUE IF CONVECTION DOES GET GOING THIS EVENING WHICH WILL HELP PUSH THE FRONT SOUTH. FOR NOW HAVE IT MOSTLY CLOUDY FOR TOMORROW MOST OF PLAINS WITH TEMPS ABOUT 10F BELOW GUIDANCE. DEPENDING ON THE EXTENT OF HEATING TOMORROW...SVR THREAT MAY ONCE AGAIN OCCUR OVER NE CO...ESPECIALLY DOWN TOWARDS THE PALMER DVD. /HODANISH .LONG TERM... THURDAY...BOTH THE ETA AND GFS HAVE SOUTHWEST FLOW AT 700MB DEVELOPING AS THE NEXT JET STREAK SWINGS AROUND THE UPPER TROUGH. GFS AND ETA SOUNDINGS SUGGEST THAT UPSLOPE STRATOCUMULUS WILL MIX OUT BY THE AFTERNOON. GFS HAS STRONG WARM AIR ADVECTION AROUND 700MB DURING THE AFTERNOON AND IS LIKELY OVERDOING THE MID LEVEL CLOUDINESS. AT THE MINIMUM...I SUSPECT SOME SUNSHINE DURING THE AFTERNOON EVEN NEAR THE WYOMING BORDER. WITH ANY AMOUNT OF SUNSHINE...HIGHS SHOULD BE WARMER THAN CURRENT FORECASTS NEAR 20F BELOW CLIMO. I WARMED THE MAXES ON THE PLAINS BY 7 DEGREES OR SO ON THURSDAY...WHICH IS STILL AT LEAST 10F BELOW CLIMO AND ABOUT 5 TO 10F BELOW GUIDANCE. IF TREND CONTINUES...LATER SHIFTS MAY WARM MAXES EVEN MORE. ETA PUTS SOME CAPE OVER THE FOOTHILLS AND NORTHERN PORTIONS OF THE CWA THURSDAY...AND I UPPER POPS A LITTLE...WHICH MATCHES CYS BETTER. WITH THE WEST FLOW...EXPECT SHOWERS AND I DID NOT ALTER THE GRIDS MUCH. FRIDAY AND SATURDAY...NEXT SURGE MOVES TROUGH THE PLAINS WITH FRIDAY. ETA IS MORE OPTIMISTIC ABOUT DRYING THE AIR ALOFT ON FRIDAY...WHILE THE GFS WAITS UNTIL FRIDAY EVENING. CURRENT GRIDS LOOK IN GOOD SHAPE AND I DID NOT CHANGE MUCH. GRADUAL WARMING TREND WILL CONTINUE AS AIR ALOFT WARMS AND UPSLOPE GRADIENT WEAKENS. SUNDAY-TUESDAY...THE GFS...ENSEMBLES AND EC INDICATE A SHORTWAVE RIDGE OVER THE REGION ON SUNDAY WITH MILD TEMPERATURES ALOFT. I WARMED THE MAXIMUMS ON SUNDAY TO 5 TO 10F ABOVE NORMAL WITH WEAK LEE TROUGH DEVELOPING OVER THE REGION AND TEMPS AT 700MB WARMING DURING THE AFTERNOON. MAXIMUMS ARE PRETTY CLOSE TO MEX GUIDANCE. ON MONDAY AND TUESDAY...WESTERLY FLOW ALOFT DEVELOPS WITH A LEE TROUGH IN THE REGION. GFS FLIRTS WITH BRINGING SOME +13C 700MB TEMPERATURES INTO THE CWA ON MONDAY AND +10C ON TUESDAY. DRY WITH MAXES IN THE LOWER 80S ON THE PLAINS ON THE PLAINS LOOKS GOOD. --WOLYN-- && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
Hazardous weather outlook, May 10, 10:28 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO ISSUED BY NATIONAL WEATHER SERVICE PUEBLO CO 1028 AM MDT TUE MAY 10 2005 COZ030>051-111630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1028 AM MDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST COLORADO...CENTRAL COLORADO...NORTH CENTRAL COLORADO AND EAST CENTRAL COLORADO. ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGHER TERRAIN BY EARLY AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE CLOUD GO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH IN DIAMETER. BY LATER THIS AFTERNOON...A FEW SEVERE STORMS ARE EXPECTED TO DEVELOP OVER THE NORTHEAST PLAINS OF COLORADO. THE GREATEST THREAT OF SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM DENVER TO BURLINGTON. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND WIND GUSTS TO 65 MPH. THERE IS ALSO A RISK OF A TORNADO OR TWO ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EARLY EVENING. THIS THUNDERSTORM ACTIVITY MAY DEVELOP AS EARLY AS 3 PM. LATE THIS MORNING A COLD FRONT EXTENDED FROM NEAR DENVER...EAST TO NEAR BURLINGTON. THERE IS SOME UNCERTAINTY ON THE MOVEMENT OF THIS BOUNDARY TODAY...BUT BASED ON LATEST GUIDANCE AND FORECAST EXPERIENCE...THIS FRONT WILL LIKELY NOT MOVE MUCH. IN ADDITION...A STRONG DISTURBANCE ALOFT...COMBINED WITH UPSLOPE FLOW NORTH AND ALONG THE BOUNDARY...WILL SET UP A SHEAR PROFILE FAVORABLE FOR ROTATING SUPERCELL THUNDERSTORMS OVER NORTHEAST COLORADO LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY WITH SHOWERS AND STORMS BECOMING MORE NUMEROUS WEDNESDAY EVENING. MOST OF THE STORMS WILL BE UNDER SEVERE LIMITS...BUT AN ISOLATED SEVERE STORM MAY DEVELOP OVER THE PALMER DIVIDE REGION ALONG THE STALLED FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY NORTH OF A LINE FROM DENVER TO BURLINGTON. HODANISH
In the hours before
Local storm report, May 10, 5:35 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
535 PM MDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 6 W LONGMONT 40.17N 105.23W
05/10/2005 1.50 INCH BOULDER CO AMATEUR RADIO
0530 PM HAIL W LONGMONT 40.17N 105.11W
05/10/2005 2.00 INCH BOULDER CO OFFICIAL NWS OBS
1-2 INCH HAIL
&&
BENTONLocal storm report, May 10, 5:56 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 N LONGMONT 40.25N 105.11W
05/10/2005 0.88 INCH BOULDER CO AIRPLANE PILOT
0550 PM HAIL LONGMONT 40.17N 105.11W
05/10/2005 1.25 INCH BOULDER CO OFFICIAL NWS OBS
STORM APPEARS TO BE ROTATING
0534 PM HAIL 6 W LONGMONT 40.17N 105.23W
05/10/2005 1.50 INCH BOULDER CO AMATEUR RADIO
0530 PM HAIL W LONGMONT 40.17N 105.11W
05/10/2005 2.00 INCH BOULDER CO OFFICIAL NWS OBS
1-2 INCH HAIL
&&
BENTONLocal storm report, May 10, 6:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
611 PM MDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 N LONGMONT 40.25N 105.11W
05/10/2005 0.88 INCH BOULDER CO AIRPLANE PILOT
0550 PM HAIL LONGMONT 40.17N 105.11W
05/10/2005 1.25 INCH BOULDER CO OFFICIAL NWS OBS
STORM APPEARS TO BE ROTATING
0543 PM HAIL N LONGMONT 40.17N 105.11W
05/10/2005 2.00 INCH BOULDER CO OFFICIAL NWS OBS
HAIL SIZE GENERALLY 1.0 INCH AND SOFT. BREAK APART UPON
IMPACT
0542 PM HAIL 2 NNW LONGMONT 40.20N 105.13W
05/10/2005 1.75 INCH BOULDER CO OFFICIAL NWS OBS
AVERAGE HAIL SIZE 1.0 INCH
0534 PM HAIL 6 W LONGMONT 40.17N 105.23W
05/10/2005 1.50 INCH BOULDER CO AMATEUR RADIO
0530 PM HAIL W LONGMONT 40.17N 105.11W
05/10/2005 2.00 INCH BOULDER CO OFFICIAL NWS OBS
1-2 INCH HAIL
&&
BENTONSpecial weather statement, May 10, 6:15 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 615 PM MDT TUE MAY 10 2005 COZ038>040-042>045-048>051-110115- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY- PHILLIPS COUNTY- 615 PM MDT TUE MAY 10 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 244 IN EFFECT UNTIL 1 AM MDT WEDNESDAY MORNING FOR NORTHEAST COLORADO... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST COLORADO UNTIL 1 AM MDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... EASTERN LARIMER...EASTERN BOULDER...DENVER...MORGAN...WELD ...ADAMS...ARAPAHOE...LOGAN...WASHINGTON...PHILLIPS AND SEDGWICK. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH ALONG WITH DANGEROUS LIGHTNING. RPK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| May 10, 9:09 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| May 11, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 43 min |
| May 11, 3:34 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| May 11, 3:46 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 29 min |
| May 11, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 25 min |
| May 11, 4:16 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 31 min |
| May 11, 4:39 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.